Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 229, NWS Sioux Falls, SD

August 24, 1998Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 24, 1998, 8:43 AM CDT for Moody County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1998, 8:43 AM CDT (13:43 UTC)
Expired
Aug 24, 1998, 9:30 AM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Moody County, SD

The radar

The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 7:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS1 KFSD 241344 RRA
SVRFSD
SDC101-241430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 AM CDT MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 930 AM CDT

* AT 841 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS 15 MILES
  SOUTHWEST OF BROOKINGS TO 15 MILES WEST OF SIOUX FALLS MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLMAN                   AROUND 845 AM CDT
  LONE TREE                AROUND 850 AM CDT
  TRENT                    AROUND 855 AM CDT
  EGAN                     AROUND 855 AM CDT
  FLANDREAU                AROUND 900 AM CDT


IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

FUHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:15 PM CDT, 11 hours 28 minutes earlier.

Area forecast discussion, Aug 23, 9:15 PM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT SUN AUG 23 1998

INDEPTH HAND UPR ANLYS SHOWS UNDERFCST SHORT WV MOVG EWD THRU MONT AND
WY TNGT WITH RAPID DVLPMT OF WRM ADV SCT TSTMS INTO SW SD AND NW NEB
THIS EVE MOVG ENEWD. SINCE I UPDATED FOR HIGHER POPS LATE TNGT IN CWA
AND LOOKS LIKE YET HIGHER POPS FOR MON...WL GO INTO SECOND PERIOD OF
FCST TO BEEF UP WORDING...AND ALSO TO GO ALG WITH EARLY EVE QPF.
MOISTURE AVBL WITH THIS SYS WL BE RELATIVELY DEEP FEEDING NWD FM ERN
NEB AND KS THRU MON AND LCLLY HVY RAIN QUITE PSBL SOMEWHERE IN CWA...
BUT WHETHER IT IS TO THE N OR S IS A QUESTION AND WL NOT GO HIGHER
THAN 50 PCT POPS. CLDS AND PRECIP MAY ALSO INHIBIT TEMPS IN SOME AREAS
OF CWA ON MON. NO USE WAITING FOR MODELS THIS EVE AS THEY HAVE NOT
BEEN A LOT OF HELP WITH CONVECTION.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:26 AM CDTSevere Thunderstorm WarningFSDBeadle34 min
Aug 24, 6:53 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld47 min
Aug 24, 7:21 AM CDTSevere Thunderstorm WarningFSDSanborn34 min
Aug 24, 7:29 AM CDTSevere Thunderstorm WarningFSDDavison51 min
Aug 24, 7:47 AM CDTSevere Thunderstorm WarningFSDKingsbury, Miner48 min
Aug 24, 7:52 AM CDTSevere Thunderstorm WarningFSDHanson48 min
Aug 24, 8:04 AM CDTSevere Thunderstorm WarningFSDMcCook66 min
Aug 24, 8:16 AM CDTSevere Thunderstorm WarningFSDLake49 min
Aug 24, 8:32 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Turner58 min
Aug 24, 8:46 AM CDTSevere Thunderstorm WarningFSDLincoln64 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.